Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 211, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 20, 2008, 3:14 PM CDT for Edgar County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2008, 3:14 PM CDT (20:14 UTC)
- Expired
- Jul 20, 2008, 3:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
County Edgar County, IL
The radar
The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 202014
SVRILX
ILC045-202045-
/O.NEW.KILX.SV.W.0211.080720T2014Z-080720T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT SUN JUL 20 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 345 PM CDT.
* AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTHWEST OF
CHRISMAN...OR ABOUT 14 MILES SOUTHWEST OF DANVILLE...AND WAS MOVING
SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHRISMAN...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3964 8754 3988 8788 3989 8762 3987 8761
3987 8757 3988 8757 3989 8758 3989 8754
TIME...MOT...LOC 2014Z 305DEG 35KT 3992 8767
$$
HJS2 follow-up statements
000
WWUS53 KILX 202028
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
328 PM CDT SUN JUL 20 2008
ILC045-202045-
/O.CON.KILX.SV.W.0211.000000T0000Z-080720T2045Z/
EDGAR-
328 PM CDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN EDGAR COUNTY...
AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF
SCOTTLAND...OR ABOUT 16 MILES SOUTH OF DANVILLE...MOVING SOUTHEAST AT
37 MPH.
LAT...LON 3964 8754 3988 8788 3989 8762 3987 8761
3987 8757 3988 8757 3989 8758 3989 8754
TIME...MOT...LOC 2028Z 313DEG 32KT 3988 8757
$$000
WWUS53 KILX 202045
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
342 PM CDT SUN JUL 20 2008
ILC045-202052-
/O.EXP.KILX.SV.W.0211.000000T0000Z-080720T2045Z/
EDGAR-
342 PM CDT SUN JUL 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDGAR COUNTY
EXPIRES AT 345 PM CDT...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3964 8754 3988 8788 3989 8762 3987 8761
3987 8757 3988 8757 3989 8758 3989 8754
TIME...MOT...LOC 2042Z 313DEG 32KT 3979 8745
$$
HJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 20, 3:00 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT SUN JUL 20 2008 .DISCUSSION... ISSUED 300 PM CDT SUN JUL 20 2008 A COMPLEX...THOUGH RELATIVELY TYPICAL...SUMMER WEATHER PATTERN PERSIST ACROSS THE FORECAST AREA THIS AFTERNOON. THE ATMOSPHERE OVER MUCH OF THE FORECAST AREA HAS BECOME UNCAPPED AND HAS CAPE VALUES TO 3500 J/KG AND LI VALUES TO -6C. A WEAK SURFACE BASED CONVERGENT/CONFLUENT ZONE IS NOTED IN THE OBSERVED WIND FIELD... ROUGHLY ALONG THE I-74 CORRIDOR. AN ENHANCED CU FIELD IS ALSO EVIDENT IN THIS AREA. MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS REVOLVES AROUND PRECIPITATION CHANCES INTO TUESDAY. THESE CHANCES WILL INITIALLY BE AROUND THE CONVERGENCE ZONE THIS EVENING...WITH AN MCS TONIGHT...AND ALONG/AHEAD OF A COLD FRONT THAT IS EXPECTED TO PASS THROUGH THE REGION MONDAY INTO EARLY TUESDAY. 12Z MODELS IN REASONABLE AGREEMENT WITH MAIN FEATURES EXPECTED TO IMPACT FORECAST AREA. DO NOT EXPECT STRONG MODEL AGREEMENT OR TRUST THE DETAILS OF ANY ONE MODEL IN THIS CONVECTIVELY INFLUENCED ENVIRONMENT. SHORT TERM...TONIGHT THROUGH WEDNESDAY... TONIGHT THROUGH TUESDAY...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG THE ABOVE MENTIONED LOW LEVEL BOUNDARY...AT LEAST UNTIL DIURNAL INSTABILITY DIMINISHES. THEN...ATTENTION TURNS TOWARD NOCTURNAL MCS DEVELOPMENT UPSTREAM. OUR LOW LEVEL BOUNDARY EXTENDS WEST NORTHWEST TOWARD THE NEBRASKA/IOWA BORDER. MODEL PROGS GENERALLY AGREE THAT THIS IS WHERE THE LOW LEVEL JET WILL INITIALLY BE MAXIMIZED TONIGHT. EXPECT MCS TO INITIATE IN THIS AREA...AHEAD OF A DIGGING UPPER WAVE/WIND SPEED MAX IN THE UPPER MIDWEST...AND TRACK ALONG THE LOW LEVEL THETA-E RIDGE AXIS. THIS RIDGE AXIS HAPPENS TO COINCIDE WITH THE CURRENT SURFACE BOUNDARY ALONG I-74. ONCE THE MCS DEPARTS MONDAY MORNING...ADDITIONAL SHOWER/STORM CHANCES ARE EXPECTED MONDAY INTO MONDAY NIGHT AS UPPER MIDWEST WAVE PUSHES THE ACTUAL SURFACE COLD FRONT THROUGH THE REGION. DEPENDING ON THE SPEED OF THE UPPER WAVE/SURFACE FRONT...PRECIPITATION CHANCES MAY LINGER INTO EARLY TUESDAY. SEVERE WEATHER THREAT...PRECIPITABLE WATER VALUES ARE EXPECTED TO BE AROUND 2 INCHES THROUGH FRONTAL PASSAGE. ALSO...AT LEAST INITIALLY...THE WIND FIELDS ARE QUITE WEAK AND SUPPORT SLOW STORM MOVEMENT. THIS WOULD SUPPORT FLOODING AS A POTENTIAL THREAT. THE WIND FIELDS PICK UP LATER TONIGHT INTO MONDAY AS THE MAIN UPPER WAVE AND FRONT PUSH IN. THESE STRONGER WIND FIELDS MAY SUPPORT DAMAGING WIND GUSTS. TUESDAY NIGHT AND WEDNESDAY...NORTHWEST FLOW BECOMES ESTABLISHED ALOFT AS THE SURFACE FRONT SETTLES INTO THE OHIO VALLEY. THIS SIGNALS THE RETURN OF QUIETER WEATHER...AS WELL AS SOMEWHAT COOLER AND LESS HUMID CONDITIONS. LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MODELS/ENSEMBLES CONTINUE TO SHOW GENERAL AGREEMENT ON THE LARGER SCALE FLOW... BUT DIFFER CONSIDERABLY ON THE SMALL SCALE DETAILS. MAIN SURFACE FRONT/LOW LEVEL BAROCLINIC ZONE EXPECTED TO BE DRAPED ACROSS THE OHIO VALLEY...NOT TOO FAR SOUTH OF THE FORECAST AREA...WITH PREDOMINANTLY NORTHWEST FLOW ALOFT. TWO SCENARIOS WOULD BRING ENHANCED CHANCES OF PRECIPITATION TO THE REGION WITH THIS GENERAL SETUP. THE FIRST IS AN IMPULSE DROPPING ACROSS THE REGION IN THE NORTHWEST FLOW. THE SECOND IS UPPER RIDGING OVER WESTERN NORTH AMERICA BUILDING TO THE EAST AND LIFTING THE LOW LEVEL FRONT/BAROCLINIC ZONE BACK INTO THE FORECAST AREA. NEITHER OF THESE SCENARIOS IS AGREED UPON BY THE MODELS...SO WILL NOT CARRY ABOVE A SLIGHT CHANCE OF SHOWERS/STORMS AT THIS TIME. ASSUMING THE FRONT STAYS TO OUR SOUTH AND THE UPPER RIDGE TO OUR WEST... TEMPERATURES/HUMIDITIES WILL BE AT LEAST SLIGHTLY BELOW THOSE AT THE START OF THE WEEK. BAK && .AVIATION... ISSUED 1232 PM CDT SUN JUL 20 2008 MULTIPLE OUTFLOW BOUNDARIES FROM OLD CONVECTION CREATING A BIT OF A FORECAST PROBLEM WITH THE MODEL PERFORMANCE. VERY ISOLATED AND SCATTERED THUNDERSTORMS ACROSS MUCH OF THE MIDWEST. AS A RESULT...HAVE KEPT VCTS IN TAFS FOR MUCH OF THE FIRST PERIOD. COVERAGE IS THIN ENOUGH TO KEEP FROM BEING THE PREDOMINANT WEATHER... AT LEAST UNTIL CLOSER TO MIDNIGHT AS THE WAVE PUSHING THROUGH THE UPPER MIDWEST ACTUALLY GETS HERE...KEEPING THE MAJORITY OF THE PRECIP IN THE NRN TERMINAL SITES. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 20, 11:04 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1104 AM CDT SUN JUL 20 2008 ILZ027>031-036>038-040>057-061-211100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 1104 AM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF AIR TEMPERATURES IN THE LOWER TO MIDDLE 90S THIS AFTERNOON ALONG WITH HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDEX VALUES IN THE UPPER 90S. DRESS PROPERLY FOR THE HEAT TODAY AND DRINK PLENTY OF FLUIDS. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. HOWEVER...THE BETTER CHANCES FOR MORE ORGANIZED AND POSSIBLY SEVERE THUNDERSTORMS WILL BE LATER TONIGHT INTO EARLY MONDAY MORNING AS A COLD FRONT SLIPS SOUTH INTO CENTRAL ILLINOIS. THE PRIMARY THREAT OVERNIGHT WILL BE FROM DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS INTO AT LEAST TUESDAY AS THE COLD FRONT MAKES SLOW PROGRESS SOUTHWARD ACROSS THE STATE. ONCE AGAIN...THE THREAT FOR SEVERE THUNDERSTORMS WILL PREVAIL ACROSS THE AREA ON MONDAY WITH THE PRIMARY THREAT BEING FROM STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE STORM THREAT WILL SHIFT SOUTH OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY AS WEAK HIGH PRESSURE BUILDS IN FROM THE NORTH. HOWEVER...AS THE BOUNDARY STARTS TO RETURN NORTH AS A WARM FRONT LATE WEDNESDAY NIGHT INTO THURSDAY...THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AGAIN ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER ACTIVATION MAY BE REQUIRED LATER THIS EVENING INTO EARLY MONDAY MORNING. ILZ062-063-066>068-071>073-211100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1104 AM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF AIR TEMPERATURES IN THE MIDDLE 90S THIS AFTERNOON ALONG WITH HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDEX VALUES APPROACHING 100 DEGREES. DRESS PROPERLY FOR THE HEAT TODAY AND DRINK PLENTY OF FLUIDS. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. HOWEVER...THE BETTER CHANCES FOR MORE ORGANIZED AND POSSIBLY SEVERE THUNDERSTORMS WILL BE LATER TONIGHT INTO EARLY MONDAY MORNING AS A COLD FRONT SLIPS SOUTH INTO CENTRAL ILLINOIS. THE PRIMARY THREAT OVERNIGHT WILL BE FROM DAMAGING WINDS AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS INTO AT LEAST TUESDAY AS THE COLD FRONT MAKES SLOW PROGRESS SOUTHWARD ACROSS THE STATE. ONCE AGAIN...THE THREAT FOR SEVERE THUNDERSTORMS WILL PREVAIL ACROSS THE AREA ON MONDAY WITH THE PRIMARY THREAT BEING FROM STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE STORM THREAT WILL SHIFT SOUTH OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY AS WEAK HIGH PRESSURE BUILDS IN FROM THE NORTH. HOWEVER...AS THE BOUNDARY STARTS TO RETURN NORTH AS A WARM FRONT LATE WEDNESDAY NIGHT INTO THURSDAY...THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AGAIN ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER ACTIVATION MAY BE REQUIRED LATER THIS EVENING AND INTO EARLY MONDAY MORNING. HJS
In the hours before
Local storm report, Jul 20, 3:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG CATLIN 40.07N 87.71W
07/20/2008 VERMILION IL EMERGENCY MNGR
NUMEROUS LARGE...2 TO 3 FOOT DIAMETER...TREES WERE BLOWN
DOWN IN CATLIN. PEA SIZE HAIL WAS ALSO REPORTED.
&&
BAKThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:37 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 38 min |
| Jul 20, 3:19 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 26 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.